Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 352, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 31, 2008, 3:47 PM CDT for Prentiss County, Tippah County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2008, 3:47 PM CDT (20:47 UTC)
- Expired
- Jul 31, 2008, 4:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Prentiss County, MS, Tippah County, MS
The radar
The Columbus AFB radar (KGWX), 86 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 312047
SVRMEG
MSC117-139-312130-
/O.NEW.KMEG.SV.W.0352.080731T2047Z-080731T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 430 PM CDT
* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JUMPERTOWN...OR
10 MILES WEST OF BOONEVILLE...AND MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHEELER.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3447 8852 3448 8854 3452 8854 3452 8863
3457 8873 3461 8873 3461 8881 3464 8888
3480 8879 3478 8874 3476 8874 3476 8869
3463 8839
TIME...MOT...LOC 2047Z 292DEG 17KT 3468 8872
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:03 PM CDT, 44 minutes earlier.
Area forecast discussion, Jul 31, 3:03 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 303 PM CDT THU JUL 31 2008 .SYNOPSIS... SURFACE FRONT HAS STALLED OVER THE MIDSOUTH. ISOLATED PULSE CONVECTION IS OCCURRING. THE HEAT INDEX IS BETWEEN 100 AND 107. && .SHORT TERM (TONIGHT THROUGH FRIDAY)... ISSUED HEAT ADVISORY FOR THE MEMPHIS METROPOLITAN AREA LATE THIS AFTERNOON AND EARLY EVENING FOR HEAT INDEX NEAR 105. EXPECT CONVECTION IS BE SCATTERED THROUGH EARLY EVENING IN VICINITY OF DYING SURFACE BOUNDARY...MOST NOTABLY IN NORTH MISSISSIPPI. ON FRIDAY 500 MB RIDGE BUILDS INTO THE MIDSOUTH. HEAT ADVISORY WILL LIKELY BE NEEDED FOR A LARGE PORTION OF THE FORECAST AREA. WE NEED TO HOLD OFF SO THAT LATER SHIFTS CAN BETTER DEFINE THE AREA. ISOLATED DIURNAL STORMS COULD DEVELOP IN THE FAR SOUTHERN PORTION OF THE FORECAST AREA ALONG OLD SURFACE BOUNDARY AND ENHANCED MOISTURE. .LONG TERM (SATURDAY THROUGH TUESDAY)... STRONG 500 MB RIDGE BUILDS INTO OUR REGION THROUGH EARLY NEXT WEEK. MEANWHILE ON SATURDAY THE SURFACE FLOW IS EXPECTED TO TURN NORTHEAST ALLOWING SURFACE DEW POINTS TO DROP INTO THE 60S. THIS SHOULD ALLOW TEMPERATURES TO REACH NEAR OR ABOVE 100. AN INTENSIFYING HEAT IS LIKELY WITH SEVERAL DAYS OF HIGH TEMPERATURES NEAR OR ABOVE 100 DEGREES FROM SATURDAY INTO EARLY NEXT WEEK. LITTLE IN THE WAY OF RAINFALL IS EXPECTED THROUGH THE PERIOD. THROUGH JUNE 1ST MEM,MKL,JBR,AND TUP ARE ROUGHLY 50% TO 70% OF NORMAL PRECIPITATION. WITH TEMPERATURE EXPECTED FROM THE UPPER 90S TO LOWER 100S DRY SURFACE CONDITIONS SHOULD INTENSIFY. && .PRELIMINARY POINT TEMPS/POPS... MEM 76 98 77 100 / 20 10 0 10 MKL 70 96 71 98 / 20 10 0 10 JBR 71 99 74 101 / 20 10 0 10 TUP 72 95 74 99 / 50 20 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DESOTO. TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR SHELBY. && BELLES
Hazardous weather outlook, Jul 31, 4:32 AM CDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 432 AM CDT THU JUL 31 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 432 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS UP TO 50 MPH... FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE MIDSOUTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID WEATHER WILL RETURN ON FRIDAY AND CONTINUE INTO EARLY NEXT WEEK WITH AFTERNOON HEAT INDEX VALUES AT OR ABOVE 105 DEGREES FRIDAY THROUGH TUESDAY. HEAT ADVISORIES WILL LIKELY BE NEEDED DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KNS
In the hours before
Special weather statement, Jul 31, 3:43 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 343 PM CDT THU JUL 31 2008 MSZ004-009-312130- TIPPAH MS-PRENTISS MS- 343 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... PRENTISS COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF JUMPERTOWN AT 343 PM CDT... MOVING SOUTHEAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN PRENTISS AND TIPPAH COUNTIES...INCLUDING THE CITY OF BOONEVILLE...SHOULD MONITOR THIS STORM CLOSELY..
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:54 PM CDT | Heat Advisory | MEG | DeSoto | 5 hr |
| Jul 31, 3:32 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 43 min |
| Jul 31, 3:52 PM CDT | Flash Flood Warning | MEG | Marshall | 83 min |
| Jul 31, 5:08 PM CDT | Flash Flood Warning | MEG | Marshall | 2 hr |
| Jul 31, 5:10 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 50 min |
| Jul 31, 5:49 PM CDT | Areal Flood Advisory | MEG | DeSoto | 116 min |
| Jul 31, 5:57 PM CDT | Areal Flood Advisory | MEG | Marshall | 2 hr |
| Jul 31, 6:14 PM CDT | Flash Flood Warning | MEG | DeSoto | 2 hr |
| Jul 31, 6:27 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 48 min |
| Jul 31, 6:38 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 52 min |
| Jul 31, 6:53 PM CDT | Areal Flood Advisory | MEG | Chickasaw, Monroe | 2 hr |
| Jul 31, 6:53 PM CDT | Severe Thunderstorm Warning | MEG | Tate, Tunica | 52 min |
| Jul 31, 6:56 PM CDT | Flash Flood Warning | MEG | DeSoto, Marshall, Tate, Tunica | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.